P027: ANESTHETIC MANAGEMENT OF A PEDIATRIC PATIENT WITH CONGENITAL PROLONGED QT-SYNDROME AND HISTORY OF PREVIOUS POSTOPERATIVE NAUSEA AND VOMITING
Ankeet A Choxi, MD, Mathew L Romankowski, MD, Benjamin H Krasne, MD, Luis I Rodriguez, MD; University of Miami/Jackson Memorial Hospital
Introduction: Patients with congenital prolonged QT-syndrome are at risk to develop tachyarrhythmias and torsade de pointes (TdP). Events that can result in severe cardiac events include physical and emotional stress, as well as exposure to certain drugs. Drugs that are routinely used by anesthesiologists that have been shown to trigger TdP include inhalational anesthetics, ondansetron, droperidol, ephedrine, and phenylephrine. Drugs such as propofol and dexmedetomidine have also been associated with TdP, especially in combination with other anesthetic agents. We present a case of a pediatric patient with congenital prolonged QT-syndrome and history of protracted PONV presenting for surgery.
Case Summary: 10 year-old female with PMH of Jervell and Lange-Nielsen syndrome with history of congenital prolonged QT-syndrome and hearing loss presented for re-implantation of cochlear implant. Patient had previously had an AICD placed. The patient had undergone previous bilateral cochlear implant with GETA with induction with propofol and fentanyl and maintenance with sevoflurane. Dexamethasone was administered for PONV prophylaxis as ondansetron was avoided in the setting of prolonged QT-syndrome. However, the patient experienced protracted PONV.
It was thought that the reason for failure of primary cochlear implant was secondary to magnet use to disable AICD function that interfered with the implant. It was decided that a magnet would not be used to disable AICD function and that the AICD representative would be present throughout the case to monitor the device and ready to disable function if inadvertent shocks were delivered. In consideration of the patient’s history of protracted nausea and vomiting, pro-emetic agents such as inhalational anesthetics and opioids were to be limited.
Patient was induced with lidocaine, fentanyl, and propofol. Dexamethasone was given for PONV prophylaxis. The patient’s anesthesia was maintained with TIVA using a titrated combination of propofol and dexmedetomidine. Surgical re-implantation of cochlear implant was successful with no intraoperative cardiac events. Prior to emergence, metoclopramide was given for PONV prophylaxis. No PONV was experienced.
Discussion: Congenital prolonged QT syndrome can present a myriad of anesthetic considerations. Physical/emotional stress and exposure to common anesthetic drugs can lead to cardiovascular collapse in patients with a prolonged QT syndrome. Care must be taken to avoid triggering drugs such as inhalational anesthetics, 5-HT receptor antagonists, and other agents. There is conflicting evidence regarding the triggering effects of both propofol and dexmedetomidine. As such, appropriate risk versus benefit must be weighed before using these drugs and with backup plan in place. Additionally, vigilance must be instituted with monitoring of EKG for prolonged QT syndrome and hemodynamic changes.
Our case presented a unique challenge in that our patient had previously experienced significant PONV along with her prolonged QT syndrome. Common prophylactic and rescue medications for PONV such as droperidol and ondansetron carry warnings against use with prolonged QT syndrome. A unique anesthetic plan was tailored to avoid triggering prolongation of QT syndrome and prevent PONV. This included avoiding agents such as inhalational agents, opioids, and 5-HT receptor antagonists, while concurrently maintaining anesthesia with TIVA and preventing PONV with steroids and metoclopramide.